Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 48, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Aug 18, 2004, 7:16 PM CDT for Coke County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 7:16 PM CDT (00:16 UTC)
- Expired
- Aug 18, 2004, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS San Angelo, TX
- Area
- Counties, with a storm outline in the text
County Coke County, TX
The radar
The San Angelo radar (KSJT), 59 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1451 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KSJT 190019
FFWSJT
TXC081-190415-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
716 PM CDT WED AUG 18 2004
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COKE COUNTY IN SOUTHWEST TEXAS
* UNTIL 1115 PM CDT
* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER ROBERT LEE AND EXTENDING
SOUTHWEST TOWARDS WATER VALLEY...MOVING NORTHEAST AT 25 MPH.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE
FOLLOWING AREA...
THE AREA FROM ROBERT LEE TO BLACKWELL AND BRONTE
THE MAIN IMPACT WILL BE TO LOW WATER CROSSINGS...AND LOW LYING AREAS.
TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.
LAT...LON 3177 10045 3178 10050 3180 10052 3185 10064
3194 10058 3196 10058 3208 10051 3208 10024
3202 10024
$$1 follow-up statement
000 WGUS74 KSJT 190215 FFSSJT TXC081-190415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 911 PM CDT WED AUG 18 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR COKE COUNTY UNTIL 1115 PM CDT... AT 904 PM CDT...DOPPLER RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAVE FALLEN OVER EASTERN COKE COUNTY SINCE 6 PM CDT...WITH ADDITIONAL RAINFALL UP TO 1 TO 2 INCHES EXPECTED BY 1115 PM CDT. THIS WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND POOR DRAINAGE AREAS. THE AREA FROM SANCO TO ROBERT LEE AND EAST WILL LIKELY EXPERIENCE AREAS OF FLASH FLOODING. REMEMBER...WHEN WATER COVERS THE ROAD...TURN AROUND...DONT DROWN. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES...ESPECIALLY AT NIGHT WHEN IT IS HARD TO TELL THE DEPTH OF THE WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:55 PM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 18, 1:55 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 155 PM CDT WED AUG 18 2004 .SHORT TERM...NOT AN EASY FORECAST...EXCEPT FOR TONIGHT. RAIN CHANCES LOOK VERY GOOD FOR THIS EVENING AND EARLY MORNING HOURS. FIRST IMPULSE CURRENTLY MOVING ACROSS OUR AREA ENHANCING STORMS ACROSS THE BIG COUNTRY. NEXT IMPULSE OVER CENTRAL NM...EL PASO AND NORTHERN MEXICO...HAS PRODUCED GOOD THUNDERSTORMS ACROSS THE TRANS PECOS AND BIG BEND. THIS SHOULD BE OUR MAIN RAIN MAKER MAINLY BETWEEN 6 PM AND MIDNIGHT. WILL USE 70-80 POPS MOST AREAS TONIGHT. && .LONG TERM...MODEL AGREEMENT IS NON-EXISTENT AFTER TONIGHT. GFE DRIES OUT AREA AS TROF MOVES EAST. AVN HOLDS MOISTURE IN. VACILLATED THROUGH THE MORNING ON HOW TO HANDLE DIFFERENCE...A LOOK AT THE SURFACE OBS FOUND FRONTAL NORTHERLY WINDS AS FAR SOUTH AS NORTHWESTERN KS. ANOTHER FACTOR CONSIDERED WAS TROPICAL MOISTURE MOVING UP ALONG THE EAST COAST OF MEXICO...AS THAT MOISTURE MOVES NORTH ALONG THE TEXAS COAST ON TOMORROW...AND SURFACE WINDS ACROSS NORTH CENTRAL TEXAS SHIFT MORE EAST LATE THURSDAY/FRIDAY...WE MAY TAP SOME OF THAT MOISTURE. ANOTHER FACTOR IS THAT SURFACE MOISTURE ACROSS THE AREA DOES NOT DECREASE AFTER THE TROF PASSES. SO WITH THAT AND CONSENSUS WITH SURROUNDING OFFICES...HAVE EXTENDED POPS INTO THURSDAY...WITH BEST CHANCES NORTH. LOW CONFIDENCE IN EXTENDED FORECAST...WITH CHANCES OF RAIN THROUGH THE PERIOD...AND CONTINUED CHANCES FOR COOLER THAN NORMAL TEMPERATURES. WILL AUGUST CONTINUE ITS COOL PATTERN? OKAY NUMBERS FREAK...HERE ARE SOME AMAZING AUGUST WEATHER STATS...IN A MONTH WERE WE TYPICALLY SEE 90 DEGREE READING EVERY DAY...ABILENE HAS HAD ONLY 7 90 DEGREE DAYS...AND SAN ANGELO 9. ABILENE HAS HAD BELOW AVERAGE THE DAILY TEMPERATURES FOR 83 PERCENT OF THE MONTH OF AUGUST...SAN ANGELO HAS BEEN BELOW AVERAGE FOR 55 PERCENT OF THE MONTH. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 71 87 71 88/ 80 40 40 20 SAN ANGELO 71 89 71 91/ 70 30 20 30 JUNCTION 70 89 71 90/ 60 30 20 30 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 25
Hazardous weather outlook, Aug 18, 2:18 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 218 PM CDT WED AUG 18 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-191917- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 218 PM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... THUNDERSTORMS WILL OCCUR ACROSS WEST CENTRAL TEXAS THIS AFTERNOON THROUGH TONIGHT. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER...THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND A FEW STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 45 MPH. BRIEF HEAVY RAIN WILL ALSO OCCUR AND COULD CAUSE FLOODING OF LOW WATER CROSSINGS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON ACROSS MOST OF WEST CENTRAL TEXAS AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE AREA. THE MAIN THREATS WILL BE HAIL AND STRONG WINDS. A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY AFTERNOON. 09
In the hours before
Special weather statement, Aug 18, 4:14 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 414 PM CDT WED AUG 18 2004 TXZ049-054-064>066-071>073-098-099-113-114-127-128-139-140-154-155- 182213- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-FISHER TX- HASKELL TX-IRION TX-JONES TX-MCCULLOCH TX-NOLAN TX-RUNNELS TX- SAN SABA TX-SHACKELFORD TX-STERLING TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 414 PM CDT WED AUG 18 2004 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND MOVING NORTH ACROSS WEST CENTRAL TEXAS... AT 420 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THE LEADING EDGE OF A LARGE AREA OF SCATTERED THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...THAT EXTENDED FROM COLORADO CITY TO SWEETWATER TO 15 MILES SOUTHWEST OF ABILENE TO LAKE BROWNWOOD. THESE STORMS WERE MOVING NORTH AT 20 MPH. THE MORE INTENSE STORMS WILL PRODUCE HEAVY RAIN THAT CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. IN ADDITION...THE STRONGER STORMS CAN PRODUCE SMALL HAIL...WIND GUST TO NEAR 45 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING. THESE STORMS WILL CONTINUE THROUGH THE LATE AFTERNOON AND EVENING HOURS. USE EXTREME CAUTION IN THE VICINITY OF THESE STORMS. REMEMBER...IF YOU COME TO A FLOODED LOW WATER CROSSING...TURN AROUND...DONT DROWN.
Special weather statement, Aug 18, 5:49 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 549 PM CDT WED AUG 18 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-182348- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 549 PM CDT WED AUG 18 2004 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUES ACROSS WEST CENTRAL TEXAS... AT 555 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF RAIN CONTINUING TO PRODUCE VERY HEAVY RAIN FROM SWEETWATER SOUTH TO STERLING CITY AND ROBERT LEE. ANOTHER AREA OF HEAVY RAIN STRETCHED FROM WINTERS TO BROWNWOOD TO RICHLAND SPRINGS TO GRAPE CREEK. THESE HEAVY RAIN PRODUCERS WERE MOVING NORTH AT 20 MPH...AND WILL PRODUCE ISOLATED AMOUNTS OF 1 TO 2 INCHES OF RAIN PER HOUR. THIS HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING OF LOW LYING AREAS. REMEMBER...IF YOU COME ACROSS A FLOODED LOW LYING AREA...TURN AROUND...DONT DROWN.
Special weather statement, Aug 18, 6:29 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 629 PM CDT WED AUG 18 2004 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-190028- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 629 PM CDT WED AUG 18 2004 ...THUNDERSTORMS PRODUCING VERY HEAVY RAIN CONTINUES ACROSS WEST CENTRAL TEXAS... AT 630 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS CONTINUING TO PRODUCE VERY HEAVY RAIN 15 MILES EAST OF SWEETWATER TO NOLAN SOUTH TO ROBERT LEE...WATER VALLEY...AND SAN ANGELO. THESE HEAVY RAIN PRODUCERS WERE MOVING NORTH AT 20 MPH...AND WILL PRODUCE ISOLATED AMOUNTS OF 1 TO 2 INCHES OF RAIN PER HOUR. THIS HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING OF LOW LYING AREAS. WATCH OUT FOR DANGEROUS CLOUD TO GROUND LIGHTNING. THE STRONGEST STORM MAY ALSO PRODUCE SMALL HAIL. REMEMBER...IF YOU COME ACROSS A FLOODED LOW LYING AREA...TURN AROUND...DONT DROWN.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:55 AM CDT | Flash Flood Warning | SJT | Menard | 3 hr |
| Aug 19, 5:15 AM CDT | Severe Thunderstorm Warning | SJT | San Saba | 45 min |
| Aug 19, 7:56 AM CDT | Flash Flood Warning | SJT | Brown | 4 hr |
| Aug 19, 3:38 PM CDT | Flash Flood Warning | SJT | Brown | 3 hr |
| Aug 19, 5:16 PM CDT | Flash Flood Warning | SJT | Coleman | 119 min |
| Aug 19, 6:15 PM CDT | Flash Flood Warning | SJT | McCulloch, San Saba | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.